Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2013, 4:32 PM EDT for 4 counties in Kentucky. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2013, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 9, 2013, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:04 PM EDT | TSTM WND DMG | Wheelersburg, KY | NUMEROUS TREES WERE BLOWN DOWN...WITH SOME OF THEM LANDING ON HOMES...POWER LINES...AND ROADS. |
| Jun 9, 5:09 PM EDT | HAIL 1 | Wheelersburg, KY | |
| Jun 9, 5:10 PM EDT | TSTM WND DMG | Oil Springs, KY | THERE WERE NUMEROUS REPORTS OF TREES DOWN |
| Jun 9, 5:10 PM EDT | HAIL 0.88 | Falcon, KY | WAS RECEIVING DIME AND NICKLE SIZED HAIL AT TIME OF REPORT. ALSO NOTED HIGH WINDS...THOUGH NO WIND DAMAGE AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537
WUUS53 KJKL 092032
SVRJKL
KYC063-115-153-175-092115-
/O.NEW.KJKL.SV.W.0041.130609T2032Z-130609T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT SUN JUN 9 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
JOHNSON COUNTY IN NORTHEAST KENTUCKY...
NORTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
EASTERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 515 PM EDT
* AT 430 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLLIDAY...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...PAINTSVILLE...GORDON FORD...PATTON...WILLIAMS...
WHITE OAK...GULLETT...WONNIE...ELSIE...COTTLE...GIFFORD...LICK
BRANCH...BLOOMINGTON...MATTHEW...FLORRESS...CISCO...LENOX...
LICKSBURG...MAGGARD AND ORIENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3818 8298 3817 8291 3811 8289 3809 8292
3805 8295 3803 8300 3798 8302 3797 8299
3800 8297 3800 8294 3795 8279 3777 8271
3771 8314 3794 8328 3820 8299
TIME...MOT...LOC 2032Z 244DEG 20KT 3782 8321
HAIL...1.00IN
WIND...60MPH
$$
GEOGERIAN1 follow-up statement
138
WWUS53 KJKL 092106
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT SUN JUN 9 2013
KYC063-115-153-175-092115-
/O.CON.KJKL.SV.W.0041.000000T0000Z-130609T2115Z/
JOHNSON KY-MAGOFFIN KY-MORGAN KY-ELLIOTT KY-
506 PM EDT SUN JUN 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ELLIOTT...EAST CENTRAL MORGAN...NORTH CENTRAL MAGOFFIN AND JOHNSON
COUNTIES UNTIL 515 PM EDT...
AT 505 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OPHIR...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...RELIEF...LEANDER...ELNA...PATRICK...ISONVILLE...GILLEM
BRANCH...DENVER...REDBUSH...BARNETTS CREEK...BARNROCK...FLATGAP...
KEATON...WINIFRED...KERZ...SIP...CHANDLERVILLE...GALEN...STAMBAUGH
AND STAFFORDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3818 8298 3817 8291 3811 8289 3809 8292
3805 8295 3803 8300 3798 8302 3797 8299
3800 8297 3800 8294 3795 8279 3777 8271
3773 8304 3802 8319 3820 8299
TIME...MOT...LOC 2107Z 244DEG 20KT 3791 8299
HAIL...1.00IN
WIND...60MPH
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:25 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 9, 4:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT SUN JUN 9 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 318 PM EDT SUN JUN 9 2013 STRONG 500MB CUT OFF LOW REMAINS OVER THE NORTHERN PLAINS THIS AFTERNOON...WITH WARM AIR FLOWING UP FROM THE GULF OF MEXICO INTO THE EASTERN HALF OF THE CONUS /FOLLOWING THE LEE SIDE OF THE 500MB TROUGHING PATTERN/. CONDITIONS WERE FAVORABLE TODAY FOR A GOOD CONVECTIVE SET UP...WITH CELLS FIRING UP THIS MORNING ALONG AN AREA OF BEST QVECTOR CONVERGENCE...AND THEN PUSHING NNE THROUGHOUT THE DAY. AT THE MOMENT...BEST LINE OF STORMS IS MOVING ACROSS THE WESTERN CWA /STILL CONTINUING NNE. WITH GOOD INSTABILITY AND SHEER ACROSS THE REGION...A FEW OF THESE STORMS HAVE BECOME SEVERE IN NATURE AND WILL CONTINUE TO HOLD THE BRUNT OF THE INSTABILITY AS WE HEAD THROUGHOUT THE EVENING. BESIDES THIS INITIAL LINE AND ADDITIONAL SCATTERED CONVECTION TO OUR SOUTH...A MOIST ENVIRONMENT REMAINS. AS BOTH THE 500MB AND SURFACE LOW CONTINUE SE INTO THE OHIO VALLEY OVERNIGHT...RAIN SHOWERS AND EMBEDDED THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THE NIGHT ACROSS MUCH OF THE REGION. BEST INSTABILITY IS BEING TAPPED INTO THIS AFTERNOON WITH THE ONGOING STORMS...AND WITH LOSS OF DAYTIME HEATING...NOT EXPECTING THUNDERSTORMS OVERNIGHT TO BE SEVERE AT THIS TIME. WITH CLOUD COVER IN PLACE ACROSS THE REGION...OVERNIGHT LOWS WILL BE SOMEWHAT MODERATED...ONLY EXPECTED TO DROP INTO THE MID TO UPPER 60S. DURING THE EARLY AFTERNOON MONDAY...ASSOCIATED COLD FRONT WITH THIS SYSTEM WILL MOVE THROUGH THE REGION. DAYTIME TEMPS SHOULD DROP FROM TODAY...ONLY REACHING THE MID 70S. BY MONDAY EVENING...LOW WILL BEGIN LIFTING OFF TO THE NE WITH FORECAST SOUNDINGS SHOWING DRY AIR WORKING IN QUICKLY. AT THIS POINT...EXPECT CLOUD COVER TO BE ON A DECREASING TREND /THOUGH SOME REMAINING LLVL MOISTURE WILL KEEP IN SOME SCT/BKN LOW LVL CLOUDS/ AND POPS TO COME TO AN END. OVERNIGHT LOWS WILL STRUGGLE TO REACH 60 DEGREES IN SOME LOCATIONS...ESPECIALLY IN THE HIGHER TERRAIN. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 150 PM EDT SUN JUN 9 2013 THE MIDDLE HALF OF THE CONUS FEATURES A BUILDING RIDGE WITH WEAK AND MOBILE TROFS ON EACH COAST. THE EAST COAST TROF IS CLEARING THE OHIO VALLEY WITH PCPN ENDING FOR ERN KY. HOWEVER THIS REPRIEVE WILL BE SHORT LIVED AS THE NW FLOW ON THE FRONT SIDE OF THE RIDGE WILL DROP A SERIES OF SHORT WAVES THRU ERN KY WITH BRIEF PERIODS OF SHOWERS AND AFTERNOON THUNDERSTORMS THRU THE END OF THE WORK WEEK. LOOK FOR SAT TO BE MOSTLY DRY WITH THE NEXT SHORT WAVE TO DROP INTO THE COMMONWEALTH ON SUNDAY. HIGH TEMPS WILL CLIMB FROM HIGHS IN THE LOWER 80S ON TUE TO THE UPPER 80S ON WED WITH SOME LOCATIONS EVEN TOPPING OUT AROUND 90. LOW HUMIDITY ON WED WILL KEEP THE HEAT INDEX IN CHECK BUT READINGS COULD STILL RISE TO THE LOWER 90S FOR MUCH OF THE AREA. THE SERIES OF SHORT WAVES FOR THE END OF THE WORK WEEK WITH RAIN AND RATHER EXTENSIVE CLOUD COVER WILL KEEP HIGHS TO THE LOWER 80S ON THU/FRI BUT THE DRY WEATHER ON SAT WILL ONCE AGAIN SEE HIGHS PEAK IN THE MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 131 PM EDT SUN JUN 9 2013 STRONG LOW SITTING OVER THE PLAINS AT THIS TIME IS MAKING FOR A VERY ACTIVE TAF PERIOD. AS MOISTURE CONTINUES TO SURGE NORTHWARD FROM THE GULF AHEAD OF THIS SYSTEM...AN AREA OF STORMS HAS DEVELOPED OVER CENTRAL TN AND CENTRAL KY...AND CONTINUES TO MOVE SLOWLY TO THE NNE. EASTERN KY HAS SEEN SEVERAL ISOLATED CELLS DEVELOP AS WELL...PRODUCING SOME LOCALLY HEAVY RAINFALL AND LIGHTNING. AS WE GO THROUGHOUT THE AFTERNOON AND INTO THE OVERNIGHT...CHANCES FOR MORE SCATTERED/WIDESPREAD TS COVERAGE WILL INCREASE. HOWEVER IT WILL BE VERY DIFFICULT TO PINPOINT EXACTLY WHICH TAF SITES WILL BE AFFECTED AND WHEN UNTIL AFTER THE CONVECTION HAS INITIATED. AS A RESULT...TRIED TO BE A LITTLE GENERAL...WITH THE BEST CHANCES OF VIS/CIG DROPPING WHEN HIGHER AMOUNTS OF MOISTURE AND POPS ARRIVE OVERNIGHT. IN THE MEANTIME...TRIED TO COVER ANY ISOLATED/SCATTERED TS AFFECTING THE TAF SITES IN A TEMPO GROUP. AS PREVIOUSLY MENTIONED...TAFS MAY NEED TO BE UPDATED/AMENDED TO ACCOUNT FOR CONVECTION NEARBY ONCE IT DEVELOPS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...DUSTY AVIATION...JMW
Hazardous weather outlook, Jun 9, 4:14 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 414 AM EDT SUN JUN 9 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 414 AM EDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY SHOULD A SERIES OF STORMS PASS OVER THE SAME AREA REPEATEDLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE TUESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AS A POTENT COLD FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY/ABE
In the hours before
Special weather statement, Jun 9, 3:31 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 331 PM EDT SUN JUN 9 2013 KYZ108-111-112-114-092000- OWSLEY-WOLFE-LEE-BREATHITT- 331 PM EDT SUN JUN 9 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT SUNDAY AFTERNOON... NORTH CENTRAL OWSLEY... SOUTHWESTERN WOLFE... LEE AND NORTHWESTERN BREATHITT. AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IDA MAY...OR NEAR BEATTYVILLE...MOVING NORTHEAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ENOCH AROUND 340 PM EDT...ST. HELENS AROUND 345 PM EDT...PRIMROSE AROUND 350 PM EDT...WILLIBA AROUND 355 PM EDT...FLAT AROUND 400 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GEOGERIAN
Local storm report, Jun 9, 3:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HEAVY RAIN BEATTYVILLE 37.58N 83.71W
06/09/2013 E1.00 INCH LEE KY TRAINED SPOTTER
1 INCH OF RAIN RECEIVED IN LESS THAN 15 MINUTES. WINDS
ESTIMATED OF 40 TO 45 MPH.
&&
JCARICOLocal storm report, Jun 9, 4:02 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 NE PRIMROSE 37.61N 83.60W
06/09/2013 E1.00 INCH LEE KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 3 S BEATTYVILLE 37.54N 83.71W
06/09/2013 LEE KY TRAINED SPOTTER
ESTIMATED 60 MPH WINDS KNOCKED TWO TREES DOWN. ONE TREE
IS BLOCKING SHORT RIDGE ROAD. ALSO...NICKEL SIZE HAIL
OCCURRED.
&&
JCARICOLocal storm report, Jun 9, 4:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 WSW HAZEL GREEN 37.79N 83.45W
06/09/2013 E1.00 INCH WOLFE KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG STACY FORK 37.84N 83.27W
06/09/2013 MORGAN KY TRAINED SPOTTER
THREE TREES KNOCKED DOWN. ESTIMATED WINDS OF 60+ MPH.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Wolfe | 40 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Wolfe | 47 min |
| Jun 9, 5:15 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Martin | 60 min |
| Jun 9, 6:02 PM EDT | Areal Flood Advisory | JKL | Johnson, Martin | 88 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.